Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 247, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2015, 4:28 AM CDT for Breckinridge County, Grayson County, Ohio County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 4:28 AM CDT (09:28 UTC)
- Expired
- Jul 9, 2015, 5:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breckinridge County, KY, Grayson County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS53 KLMK 090928
SVRLMK
KYC027-085-183-091000-
/O.NEW.KLMK.SV.W.0247.150709T0928Z-150709T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 AM CDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
NORTHWESTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...
CENTRAL OHIO COUNTY IN NORTHWEST KENTUCKY...
* UNTIL 500 AM CDT
* AT 425 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTFORD...
AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SULPHUR SPRINGS...DUNDEE...NARROWS...OLATON...ELLMITCH...SHREVE...
HITES FALLS...YEAMAN...ASKIN...VANZANT...ROCKVALE...DEMPSTER...
HICKORY CORNER...GLEN DEAN...FALLING BRANCH...CONCORD...CANNONS
POINT...INDIAN VALLEY...MCQUADY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 8664 3766 8663 3767 8663 3779 8637
3760 8628 3742 8688 3753 8693
TIME...MOT...LOC 0928Z 243DEG 54KT 3751 8680
HAIL...<.75IN
WIND...60MPH
$$
132 follow-up statements
928
WWUS53 KLMK 090947
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 AM EDT THU JUL 9 2015
KYC183-090956-
/O.CAN.KLMK.SV.W.0247.000000T0000Z-150709T1000Z/
OHIO KY-
447 AM CDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OHIO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF OHIO COUNTY.
LAT...LON 3756 8665 3756 8663 3754 8661 3755 8658
3757 8661 3762 8664 3766 8664 3766 8662
3767 8663 3779 8637 3760 8628 3749 8664
TIME...MOT...LOC 0946Z 243DEG 54KT 3763 8650
$$
KYC027-085-091000-
/O.CON.KLMK.SV.W.0247.000000T0000Z-150709T1000Z/
BRECKINRIDGE KY-GRAYSON KY-
447 AM CDT THU JUL 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRAYSON AND SOUTHERN BRECKINRIDGE COUNTIES UNTIL 500 AM CDT...
AT 444 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
HARDINSBURG...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT
WESTVIEW...KINGSWOOD...CENTERVIEW...SE REE...MOOK AND LOCUST HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3756 8665 3756 8663 3754 8661 3755 8658
3757 8661 3762 8664 3766 8664 3766 8662
3767 8663 3779 8637 3760 8628 3749 8664
TIME...MOT...LOC 0946Z 243DEG 54KT 3763 8650
HAIL...<.75IN
WIND...60MPH
$$
13228
WWUS53 KLMK 090957
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 AM EDT THU JUL 9 2015
KYC027-085-091006-
/O.EXP.KLMK.SV.W.0247.000000T0000Z-150709T1000Z/
BRECKINRIDGE KY-GRAYSON KY-
457 AM CDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAYSON AND
SOUTHERN BRECKINRIDGE COUNTIES WILL EXPIRE AT 500 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
OR...LET US KNOW DIRECTLY VIA TWITTER OR FACEBOOK.
LAT...LON 3756 8665 3756 8663 3754 8661 3755 8658
3757 8661 3762 8664 3766 8664 3766 8662
3767 8663 3779 8637 3760 8628 3749 8664
TIME...MOT...LOC 0956Z 243DEG 54KT 3770 8633
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:07 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 9, 2:07 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 307 AM EDT Thu Jul 9 2015 .SHORT TERM (Now through Friday)... Issued at 303 AM EDT Thu Jul 9 2015 Low pressure crossing Ohio this morning will have a cold front trailing back to southern Illinois. Scattered showers will be found in southern Indiana and north central Kentucky in association with this front. As the low moves through northern Pennsylvania this afternoon it will drag the cold front southeastward into central Kentucky. Though low level convergence will not be strong, we'll be under the right entrance region of the upper jet with PWATs around 1.5 to 2 inches and attainable convective temps in the 80s to around 90. So, scattered thunderstorm development is expected, especially south of the Ohio River near the front. Severe storms are not anticipated, but a few of the cells could produce some gusty winds. Even outside of thunderstorms we'll see winds gusting into the 20 to 30 mph range this afternoon. High temperatures will be tricky today with the front bisecting the area. Will go with highs around 80 in southern Indiana up to around 90 in southern Kentucky. Tonight much of the thunderstorm activity should fall apart with the setting of the sun. Winds will quickly settle down after sunset as well. Some patchy fog isn't entirely out of the question from southern Indiana into the Blue Grass, but there may be enough cloud cover to prevent much fog formation. Lows will be in the 60s. On Friday the much advertised upper ridge will be in place over the southeast United States. The models have been fairly consistent showing a disturbance riding along the northern edge of the ridge and bringing scattered thunderstorms to the region. Mid level lapse rates will be weak and freezing levels high, with severe weather unlikely. Highs will be in the 80s. .LONG TERM (Friday Night through Wednesday)... Issued at 300 AM EDT Thu Jul 9 2015 The synoptic pattern Friday into Saturday is expected to feature zonal flow aloft from the central Plains eastward to the mid-Atlantic as the southern ridge begins to build northward. 09.00z guidance for Friday night in relatively good agreement showing subsidence in the wake of a shortwave that will pass during the day. With PWATs still remaining high /around 1.75 inches/ and a lingering boundary in place, an isolated shower or storm is possible through Saturday morning across southern Indiana and northern Kentucky. A mild night is expected with lows generally in the upper 60s to lower 70s. Outside of the GFS solution, deterministic guidance shows the ridge building further north on Saturday, helping to push the main energy associated with any weather system just north of our area. Will still keep a slight chance in our northern areas to account for diurnal showers/storm and given the weaker cap. Otherwise, a warmer day especially across south-central Kentucky where highs should top out in the lower 90s with mid 80s to around 90 elsewhere. Saturday night - Sunday After a mostly dry Saturday night across the area, models are showing that the upper ridge retrogrades far enough west on Sunday to allow the upper flow to become more northwesterly. The GFS is the most aggressive with this idea, bringing in a stronger shortwave trough during the day, sparking off a higher coverage of showers/storms. Meanwhile, the NAM/GEM/ECMWF are stronger with the ridge and keep those troughs to our north. Will still advertise chance POPs across southern Indiana and far northern Kentucky, keeping south-central dry. After starting the day mild in the low 70s, highs Sunday look to top out in the upper 80s to lower 90s, warmest across the southwest. As dewpoints remain in the upper 60s to low 70s, plan on a humid day with maximum heat indices topping out in the 100 to 102 range at times across south-central Kentucky. Monday - Wednesday A more amplified upper level pattern is expected across the CONUS, featuring ridging across the Plains while a trough develops across the Great Lakes and eastern CONUS. Several shortwave troughs will ride through the northwest flow across our area, sparking rounds of showers and thunderstorms. Overall, the pattern has the looks of being more unsettled. Model guidance varies considerably on the timing of any specific wave this many days out, but overall a blend approach of POPs in the 40 to 60 percent range looks good for now. The higher precipitation chances at this time look to be across southern Indiana and northern Kentucky, where clouds/convection would keep temperatures closer to climatology. Early morning temperatures likely to vary from the mid 60s to lower 70s each day. && .AVIATION (06Z TAF Update)... Issued at 113 AM EDT Thu Jul 9 2015 Watching radar loops to the west, have timed showers into SDF after about 09Z. It's possible a few of the heavier showers may bring brief MVFR vsby. A bowing line of showers/storms crossing western KY that gave PAH 40kt winds earlier has been showing signs of weakening and should continue to do so. Nevertheless, will time a wind shift and band of showers into BWG as this line, or what is left of it, approaches. Showers should become fairly widespread across southern Indiana and north central Kentucky during the early morning hours, but conditions will likely prevail VFR at SDF/LEX. Later today a cold front dropping southward across central Kentucky will spark thunderstorms, but they should be rather scattered so for now will stick with just a PROB30 in the TAFs. Winds during the daylight hours today will come in from the SW and WSW and will gust to around 25 knots. Skies will at least partially clear tonight and winds will settle down. Some model guidance suggests the possibility of some fog or low cloud by Friday morning -- can address that further in future TAF issuances. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........13 Long Term.........ZT Aviation..........13
Hazardous weather outlook, Jul 9, 2:47 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 347 AM EDT THU JUL 9 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 347 AM EDT THU JUL 9 2015 /247 AM CDT THU JUL 9 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED STORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS AFTERNOON IN CENTRAL KENTUCKY. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE THROUGH MUCH OF THIS PERIOD AS A WEAK FRONTAL BOUNDARY STALLS IN THE REGION. THE STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAIN. THIS WEEKEND WILL BE A HOT ONE WITH AFTERNOON HEAT INDEX READINGS PEAKING AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. 13/ZBT
In the hours before
Special weather statement, Jul 9, 4:20 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 AM CDT THU JUL 9 2015
KYZ023-024-026-061-090950-
BRECKINRIDGE KY-BUTLER KY-HANCOCK KY-OHIO KY-
420 AM CDT THU JUL 9 2015
...STRONG THUNDERSTORMS WITH HEAVY RAIN AND 50 MPH WINDS ENTERING
CENTRAL KENTUCKY...
AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES NORTHWEST OF
WHITESVILLE TO 6 MILES SOUTH OF WHITESVILLE TO 7 MILES SOUTHEAST OF
GREENVILLE...MOVING EAST AT 45 MPH.
HEAVY RAIN AND STRONG GUSTY WINDS TO 50 MPH ARE EXPECTED WITH THESE
STORMS. WINDS OF THIS STRENGTH CAN TOPPLE WEAKLY ROOTED
TREES....ESPECIALLY THOSE IN WET GROUND.
* THESE STORMS WILL IMPACT...
HARTFORD...
SIMMONS AND SUNNYDALE...
FLORAL AND CHAMBERS...
DUKES AND HIGHVIEW...
SUNNY CORNER AND MOUNT PLEASANT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.
&&
LAT...LON 3756 8699 3760 8700 3767 8683 3770 8687
3775 8683 3784 8685 3787 8666 3784 8663
3788 8657 3771 8647 3755 8658 3755 8667
3741 8661 3718 8672 3712 8691 3715 8693
3722 8691 3727 8699 3735 8702 3737 8707
TIME...MOT...LOC 0919Z 249DEG 40KT 3775 8693 3759 8687
3714 8709
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:20 AM CDT | Special Weather Statement | LMK | Hancock, Ohio | 30 min |
| Jul 9, 4:52 AM CDT | Special Weather Statement | LMK | Breckinridge | 18 min |
| Jul 9, 5:11 AM CDT | Special Weather Statement | LMK | Meade | 29 min |
| Jul 9, 5:38 AM CDT | Special Weather Statement | LMK | Jefferson | 27 min |
| Jul 9, 8:25 AM CDT | Special Weather Statement | LMK | Edmonson, Hart | 30 min |
| Jul 9, 11:20 AM CDT | Special Weather Statement | LMK | Edmonson, Hart, Larue, Warren | 30 min |
| Jul 9, 11:42 AM CDT | Special Weather Statement | LMK | Green, Hart, Taylor | 28 min |
| Jul 9, 11:54 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Green, Hart, Marion, Taylor | 46 min |
| Jul 9, 12:11 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Garrard, Lincoln, Marion | 29 min |
| Jul 9, 12:37 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Garrard, Lincoln | 38 min |
| Jul 9, 12:42 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Garrard, Lincoln | 33 min |
| Jul 9, 1:13 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Madison | 32 min |
| Jul 9, 2:06 PM CDT | Special Weather Statement | LMK | Warren | 29 min |
| Jul 9, 2:32 PM CDT | Special Weather Statement | LMK | Edmonson | 28 min |
| Jul 9, 2:51 PM CDT | Special Weather Statement | LMK | Green, Hart | 44 min |
| Jul 9, 3:15 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Green, Metcalfe | 45 min |
| Jul 9, 3:39 PM CDT | Special Weather Statement | LMK | Russell | 31 min |
| Jul 9, 3:48 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 32 min |
| Jul 9, 4:27 PM CDT | Special Weather Statement | LMK | Edmonson, Hart | 28 min |
| Jul 9, 5:06 PM CDT | Special Weather Statement | LMK | Warren | 29 min |
| Jul 9, 5:07 PM CDT | Special Weather Statement | LMK | Hart | 28 min |
| Jul 9, 5:26 PM CDT | Special Weather Statement | LMK | Larue, Marion | 29 min |
| Jul 9, 5:39 PM CDT | Special Weather Statement | LMK | Barren | 31 min |
| Jul 9, 5:59 PM CDT | Special Weather Statement | LMK | Marion | 31 min |
| Jul 9, 6:17 PM CDT | Special Weather Statement | LMK | Barren, Metcalfe | 28 min |
| Jul 9, 6:37 PM CDT | Special Weather Statement | LMK | Breckinridge, Butler, Grayson | 28 min |
| Jul 9, 6:50 PM CDT | Special Weather Statement | LMK | Cumberland, Metcalfe | 30 min |
| Jul 9, 6:57 PM CDT | Special Weather Statement | LMK | Adair, Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.